Increasing Levothyroxine dose, can it worsen hypothyroid symptoms?

I have Hashimoto's, diagnosed in June 2016, I had been on 100mcg of Levothyroxine for 7 weeks up to last weekend.

I had a blood test done privately a couple of weeks ago, the results were:

March 22nd test:

FT3 4.22 (3.1-6.8)

FT4 16.31 (12-22)

TSH 1.44 (0.3-4.2)

My previous test in January when on 75mcg Levo;

T3 4.26

FT4 15.31

TSH 1.48

Last Saturday I started feeling the old tired symptoms. I decided off my own back to up my Levothyroxine dose to 125mcg last Sunday, as I think I have room to improve, as my FT3 and FT4 are not at the upper end of their ranges, and TSH is above 1. 100mcg doesn’t seem to have made any difference to my blood levels of thyroid hormones above what 75mcg was doing, although it did make me feel better. I have been taking the increased dose of 125mcg for 8 days now. I know it takes around 7 days to be absorbed, and even longer to get the full effect. However, over the last few days I have reverted to feeling like I did when I was on a really low starter Levo dose. My legs feel like I have sacks of flour tied to them, and I’m tired.

I've been in training for a marathon- I ran 20 mile two weeks ago, and again last Sunday, I’ve had a week off running since. Running has been ok since on 100mcg, not as good as a couple of years ago, but I've been managing. I have a huge race in two weeks, the Boston Marathon…(I signed up and paid a lot of money to go literally days before being diagnosed with hypothyroidism). I am desperate to feel at least as I did a couple of weeks ago!

I can’t work out if my worsening symptoms are due to T3 being eaten up by the training, and it has hit a real low over the last week (it wasn’t so bad a couple of weeks ago as the tests show), or could, paradoxically, the increased dose of levo be making me feel worse?! I’ve ordered a simple TSH, FT3, FT4 test to try this week so I can take a look for myself, see if there are any clues. I’m just desperate to be able to run!

Last edited by

7 Replies

oldestnewest
  • Any idea if your nutrients are up to scratch (iron, ferritin, folate, b12, d)? If anything is low it may inhibit your ability to use your levo well. Don't forget to rest - a lot! - as well, eat well etc. The running will put a lot of stress on your body and deplete your t3 as your training intensifies.

    No harm in going back down to the dose that suited previously in an effort to feel a bit better until after the marathon.

    I appreciate that you want to follow through w your intentions but in future you may want to do more low-impact running. Marathoning is very rough on even the fittest bodies and if you have stuff going on you may be better off conserving energy. You don't have to stop running if you love it, but be gentle w your body, you only have the one.

  • Hi, thanks for the reply! I've been supplementing since June with B12, B complex, folate, iron, Vit D. My last test results a couple of weeks ago were:

    Vitamin B12 682 [140-724]

    Serum folate 11.45 [3.89-26.8]

    Serum Vitamin D 80.25 [50-200]

    Ferritin 57.14 [13-150]

    Which is very much improved from where I started (Ferritin was 8 in June!)

    As I mentioned, I only got my diagnosis after I'd already entered, and paid a lot of money to go to do this marathon in Boston, otherwise I might have put it off until next year. It is kind of a big deal, as for the last four years I have been working towards completing all 6 of the World Major Marathons, this will be my sixth, so I will join an exclusive group! It's really upsetting though to be hitting this problem now, with 2 weeks to go. I really cannot imagine running at all right now, let alone 26 miles!

    :-(

    I could go back to 100mcg as you suggested, but could the increased dose really be causing these issues? If it is due to depleted T3, then I feel the best way to help that is to stick with the increase dose....arghh, so difficult to know what to do for the best!

  • Yes of course, I hope I didn't sound like I was finger-wagging. You need to do what you need to do. We all have our own goals to work toward, it is a healthy way to live, achievement feels good. :-) Knowing how ill you must feel I was just musing on how you may prefer to carry on after this is behind you.

    My suggestion to go back down to 100 was less scientific and more practical. If you felt well there and no longer feel well it is just as likely to make you feel well as staying at the higher dose, no more no less. As the countdown begins you may not have time to try lots of stuff and train and prepare for the race all at once so some guesswork may come into it.

    It can happen that you raise your dose and your body's reaction is to not know what to do w the additional meds. You may not be converting effectively due to your nutrients being less than optimal. That was the thinking behind going back to the previous dose. But it's not a sure thing.

    Good that your levels are responding to supplements but you still have a way to go. They can all be higher in range (or b12 over range) to optimally support your use of levo.

  • You're right, it does kind of make sense to go back down to 100 as I felt well. I did start feeling tiredness just before I increased the dose, though and I was worried I was heading back to the way I was before. It just happens to have got worse with the heavy legs thing over the last few days since the dose increase, so I don't know if that was going to happen anyway, or if it is the increase in dose that is causing it.

    I didn't think you were finger wagging! :-) I'll probably will think long and hard after this before training for another marathon, at least until I've had more time to get used to my condition and have got everything as optimal as I can

  • Is it possible that as my ferritin isn't at optimal levels, taking in more T4 may be detrimental, as it cannot be converted efficiently to T3? Does having excess unconverted T4 make one feel crappy? Also, as the thyroid produces small amounts of T3 as well as T4, is it conceivable that suppressing TSH and reducing release of from the thryoid actually result in overall lower levels of T3 if the T4 provided by Levothyroxine is not being converted?

  • Interesting musings. You could be right. The body has a habit of converting unneeded T4 into reverse T3. Reverse T3 can block T3 receptors, so that the T3 in your system can't be taken up as well.

    But I'm no scientist, just musing along with you.

  • Ha ha, I was just typing the following response - great minds!:

    I've just been reading about rT3. Excessive exercise and inadequate calorie replenishment can lead to increased rT3 formation, as can inadequate iron levels. That would mean blocking the receptors for T3. Taking in more T4 would provide more substrate for rT3 formation, so I think I will drop back to 100mcg just in case that is what is happening.

You may also like...